Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 209, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 9, 2003, 7:28 PM CDT for Sedgwick County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 7:28 PM CDT (00:28 UTC)
- Expired
- Jul 9, 2003, 8:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 6 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 2651 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 100028 SVRICT KSC173-100130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 728 PM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 830 PM CDT. * AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF ANDALE...OR ABOUT 22 MILES SOUTHEAST OF HUTCHINSON...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE 8 MILES SOUTHWEST OF COLWICH AROUND 735 PM CDT... NEAR GODDARD AROUND 745 PM CDT... 7 MILES SOUTHWEST OF WEST WICHITA AND MID CONTINENT AIRPORT AROUND 755 PM CDT... NEAR CLEARWATER AROUND 805 PM CDT... NEAR HAYSVILLE AROUND 810 PM CDT... 10 MILES SOUTHWEST OF DERBY AROUND 815 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SEDGWICK COUNTY UNTIL 830 PM CDT. LAT...LON 3790 9719 3770 9779 3748 9772 3750 9714 $$ /COX NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:01 PM CDT, 27 minutes earlier.
Area forecast discussion, Jul 9, 7:01 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 701 PM CDT WED JUL 9 2003 ...MESOSCALE UPDATE... STORMS ACRS CNTRL KS HAVE BEEN MODULATED BY COMPLEX INTERACTION OF MSTR AND WIND DISCONTINUITIES ACRS CNTRL KS. AT THIS POINT THE PRIMARY THREAT FOR LANDSPOUTS IS ACRS SWRN QUARTER OF RENO COUNTY WHERE OUTFLOW BNDRY INTERSECTS MAIN NE/SW BNDRY. SITUATION DOES NOT FAVOR LARGER SUPERCELL TYPE TORNADOES...LANDSPOUTS ARE PSBL NR BNDRY INTERSECTIONS AND DEVELOPING UPDRAFTS COINCIDE. HOWEVER ROTATING STORMS MAY PRODUCE GOLFBALL TO BASEBALL SIZED HAIL. DRIER AIR ALOFT WILL ALSO BE CONDUCIVE TO DAMAGING WINDS DURG COLLAPSE. HOWERTON --------------------------------------------------------------------- 337 PM CDT WED JUL 9 2003 TNGT: MAIN FOCUS WL BE FNT PUSHING ACRS THE AREA. SOME OF THE STORMS WL LKLY BE SVR GIVEN 2-3K CAPE AND DRY AIR/DRY ADIABATIC LAPSE RATES. DOWNBURST WINDS SHUD BE PRIMARY THREAT. APPRS THAT PCPN WL CLR ICT ARND 06Z AND FAR SE KS BY 12Z. DRIER AIR AND CLRG SKIES SHUD ALLOW TEMPS TO FALL CONSIDERABLY IN RSL/GBD AREAS. THU: SHUD BE FAIRLY NICE DAY WITH DRIER AIR AND LGT WNDS REGION WIDE. SOME CONCERN IF WINDS PICK UP GIVEN DNSLP COMP AND DRY AIRMASS... THAT TEMPS COULD BE EVEN WARMER IN NW SXNS. THU NGT-SUN: BIG QUESTION IS RETURN OF MSTR/FNT. NOT AT ALL CLR WHEN THIS WL BE...WITH A LOT OF VARIATION FM MODEL TO MODEL. THROW IN NW FLOW ALF AND PCPN COULD BE PSBL ABT ANY TIME. CLIMO WOULD FAVOR THE EVE/OVNGT PERIODS. GIVEN UNCERTAINTY...AND ONLY NOGAPS/MM5 DATA... OPTED TO BASICALLY GO WITH EXISTING FCST. DID NIX POPS IN FAR SW SXNS ON FRI AFTN. SOME CHC FOR PCPN ON FRI NGT AND KEEP THAT GOING. MAY BE A BETTER CHC ON SAT NGT...MAINLY E OF FLINT HILLS... WITH WEAK RIPPLE IN NW FLOW...COMBINED WITH H85-H7 WARM AIR ADVCTN. HOWEVER OPTED NOT TO INCLUDE IT YET GIVEN WIDE RANGE OF MODEL OUTPUT AND DIVERGENCE OF OPINION IN ADJACENT OFFICES.. MON-WED: UPR RDG SHUD BUILD ACRS THE PLAINS. AGN SOME DISCREPANCY BETWEEN GFS/ECMWF RUNS...WHICH WOULD DETERMINE WHETHER REGION IS IN NW FLOW ALF OR UNDER RGD. OPTED TO STAY CURRENT COURSE WITH DRY AND WARMING TREND THRU TUE AND THEN VRY SLGTLY COOLER WED AS DEWPTS INCR. FCSTID = 17/HOWERTON ICT 67 93 66 95 / 40 0 10 10 HUT 65 93 65 95 / 50 0 10 10 EWK 66 92 67 94 / 50 0 10 10 EQA 67 92 67 94 / 30 0 10 10 WLD 69 94 67 96 / 40 10 10 10 RSL 61 94 64 96 / 10 0 10 10 GBD 62 94 64 96 / 20 0 10 10 SLN 65 92 65 94 / 30 0 10 10 MPR 66 92 67 94 / 50 0 10 10 CFV 69 87 65 90 / 60 10 10 10 CNU 67 88 65 90 / 60 10 10 10 K88 67 88 65 90 / 60 5 10 10 .ICT... KS...NONE.
Hazardous weather outlook, Jul 9, 4:05 AM CDT, 15 hours 23 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 405 AM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A COOL FRONT WILL PUSH INTO CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. IN ADDITION, A STRONG UPPER AIR DISTURBANCE AND ASSOCIATED UPPER LEVEL JET WILL APPROACH THE REGION. THE ATMOSPHERE AHEAD OF THE COOL FRONT WILL BECOME VERY UNSTABLE THIS AFTERNOON. THE COMBINATION OF FORCING FROM THE DISTURBANCE AND THE COOL FRONT WILL BE SUFFICIENT TO BREAK THE CAP AFTER 2 OR 3 PM TODAY. IT IS EXPECTED THAT SCATTERED THUNDERSTORMS WILL DEVELOP...MAINLY EAST OF A HUTCHINSON TO SALINA LINE...AND NORTH OF A WICHITA TO EUREKA LINE THIS AFTERNOON. THE STORMS WILL BECOME MORE WIDESPREAD AFTER 6 PM TONIGHT...ESPECIALLY SOUTHEAST OF THE KANSAS TURNPIKE. DAMAGING WINDS AND LARGE HAIL WILL ACCOMPANY ANY SEVERE STORMS THIS AFTERNOON. AS THE STORMS MOVE INTO SOUTHEAST KANSAS THIS EVENING, IT IS POSSIBLE THAT AN ISOLATED TORNADO COULD OCCUR...ALTHOUGH DAMAGING WINDS AND LARGE HAIL APPEAR TO BE THE MORE LIKELY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT ACROSS THE AREA. IT IS STILL TOO EARLY TO DETERMINE IF THE STORMS WILL BRING A THREAT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NECESSARY AFTER 3 PM TODAY...MAINLY EAST OF A HUTCHINSON TO SALINA LINE...AND NORTH OF A WICHITA TO EUREKA LINE. SPOTTER ACTIVATION IS THEN ANTICIPATED SOUTHEAST OF THE KANSAS TURNPIKE AFTER 6 PM TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
In the hours before
Local storm report, Jul 9, 7:03 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0703 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 PM HUTCHINSON KS 1.00 INCH HAIL
07/09/2003 RENO
&&Local storm report, Jul 9, 7:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0707 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0706 PM SOUTH HUTCHINSON KS 1.25 INCH HAIL
07/09/2003 RENO
&&Local storm report, Jul 9, 7:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0717 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0716 PM PRETTY PRAIRIE KS TORNADO
07/09/2003 RENO 2 1/2 WEST OF PRETTY
PRAIRIE...SPOTTER REPORTED
&&Local storm report, Jul 9, 7:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0721 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0719 PM HUTCHINSON KS TORNADO
07/09/2003 RENO NOW GETTING A REPORT OF
TORNADO DIRECTLY SOUTH OF
LANGDON, WE ARE GETTING
SEVERAL REPORTS OF TORNADO
ON GROUND IN THAT AREA
&&Local storm report, Jul 9, 7:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0722 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0722 PM HUTCHINSON KS TORNADO
07/09/2003 RENO THE REPORTED TORNADO IS IN
THE LOCATION OF K14 AND THE
SOUTH RENO COUNTY BORDER
&&Local storm report, Jul 9, 7:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
0724 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0722 PM HUTCHINSON KS TORNADO
07/09/2003 RENO TORNADO HAS MOVED INTO
KINGMAN COUNTY...HAVE A
REPORT IT IS GOING UP INTO
THE CLOUDS
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:18 PM CDT | Tornado Warning | ICT | Kingman | 57 min |
| Jul 9, 7:44 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| Jul 9, 7:44 PM CDT | Tornado Warning | ICT | Sedgwick | 46 min |
| Jul 9, 7:49 PM CDT | Tornado Warning | ICT | Harper | 56 min |
| Jul 9, 8:12 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 63 min |
| Jul 9, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 34 min |
| Jul 9, 8:34 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 56 min |
| Jul 9, 8:42 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 63 min |
| Jul 9, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 58 min |
| Jul 9, 8:51 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 54 min |
| Jul 9, 8:59 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson | 61 min |
| Jul 9, 9:07 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 53 min |
| Jul 9, 9:10 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 65 min |
| Jul 9, 9:20 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 55 min |
| Jul 9, 9:22 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 53 min |
| Jul 9, 9:44 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 61 min |
| Jul 9, 10:07 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 53 min |
| Jul 9, 10:09 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.